Advice please

I am new to this forum. I also have ME/CFS, Hashimoto's thyroiditis (started treatment Feb - Nature Throid) and just started HRT. I have had B12 injections for 6 years, every 6 weeks but find they do not last. I take gabapentin for pins and needles, tingling in hands and wrists. Over the last few years developed sensitivity to all perfumes, chemicals etc. Life has become very difficult. Had a bad relapse December had to take steroids. I now get a constant burning in my mouth and nose all day every day and I feel I can no longer cope. Only freezing cold drinks give any relief. Have to use unflavoured toothpaste with no sls and even this has started to burn. My husband cannot even use normal toothpaste as it lingers in air and burns my nose. Does anybody else have anything similar or can offer any advice. I have also started to get acid reflux. Am gluten free, lactose free, low sugar diet.

5 Replies

  • Gabapentin is known to inhibit B12 uptake - which means that it also inhibits the reuptake of any B12 that your body is trying to reprocess through the gut.

    Acid reflux can also be a symptom of B12 deficiency.

    I personally found myself continuing to go backwards on hydroxocobalain at 8 week intervals and ended up treating myself when I got the 'can't possibly be B12 response' when I tried to talk to my GP - started using a nasal spray at around 3-4mg a day and within a few weeks balance had improved unbelievably - went from struggling to walk to being quite happy at the top of a ladder pruning my grapevine.

    Unfortunately people vary very much in how long their retain B12, which forms suit them best and how much they actually seem to need - possibly because of what may be going on at the cell level - something the serum test doesn't measure.

    I only have a problem with B12 and none of the other complications you are trying to wrestle with. I don't get the sort of sensitivity to scents etc that you mention though I do find that part of headaches that I get relates to sensitivity to smells.

  • Thank you for your reply.

  • Hi,

    You sound like I was, very sensitive to smells (asthma/running nose/skin problems), chemicals, CFS/ME, PA, underactive thyroid (Nature Throid-great), gluten problems etc etc and the list goes on.

    However because of CFS/ME connection, I had a look at 'Phoenix Rising' website a few years ago and (although it has been a long slog-years I'm sorry to say) I finally realised that the reason I had been having the problems was connected with lack of methylation (caused by lack of B12 and PA) which in turn caused me to have a problem with histamine and be oversensitive to chemicals/perfumes etc. This is only the tip of the iceberg as I have lots of other conditions. However you can help a lot if you can sort that out, although as I say you will need an extensive history of your own conditions and a will to change things (which you seem to have).

    Reading what Dr Amy Yasko has to say was wonderful as she has an extensive interest and success in methylation. There are of course other doctors who have this knowledge also.

    Unfortunately you don't say what cobalamin you use but I found an infusion of methylcobalamin worked within hours for me (that made me understand how much I needed it). Now only daily methylcobalamin injections work for me but you may be different (we all are),

    I went gluten free and that was great, however making my diet 'clean' is an absolute must. Fresh organic foods, I know they are expensive however I can't eat much processed. I try to eat less of what is good, that puts less pressure on the body.

    I wish you good luck with your journey.

    Best wishes!

    P.S. My husband has to use a simple soap as a perfumed one caused a severe asthma attack. The husband or the soap-one had to go!!!

  • Thank you for taking the time to respond. I read my husband your post and he asked me if I had written it! I have hydroxycobalamin injections. Initially in 2009 the maintenance dose was 8 weeks but I managed to get nurse to give it to me six weekly as not lasting. For years it seemed to work and helped my fatigue. Then sensitivities started 2012 and I have now got really bad, I am avoiding leaving the house, cannot socialise. I used to be a very confident assertive independent person. I was working a few hours a week from home, helped my sanity, but had to give my notice last week as affected by the trace of perfumes on the paperwork I need to handle. I paid for immunologist in January was advised to have CBT, no tests. I asked GP last year for 4 weekly but no joy. No longer feel 4 weeks would last now. After the last B12 injection I felt normal for a couple of days then crashed. I feel that is no longer working and after a quick glance maybe methylation is the problem and it is not converting. I will do some reading on the subject. I am thinking of getting biologically active B complex as I have read important to balance B vitamins and endocrinologist suggested them. Like Nature Throid I believe these things work better in natural form. May I ask how you get your daily methylcobalamin injections? Are you in the UK? Am I correct that it is not available on NHS? Do you have them privately or self administer? If so can you private message me and tell me where you get them from? Thank you in advance and I wish you improved health.

  • Hi Maycov, I'm sorry I've nothing constructive to offer re the burning, but I do have to question why in God's name you are being given Gabapentin but are only receiving 6-weekly jabs? Who in the name of *$%* thinks that's sane and intelligent?

    They are obviously giving you them for neuropathic pain, you say so yourself, and yet they are giving you patently inadequate B12 treatment? That is really out of order. I would advise you most strongly to go to your doctor and point out that Gabapentin is a strong and dangerous anti-convulsant, which damages the thyroid, I have to point out, when you have thyroid problems (!), and B12 is what is needed, not a powerful and expensive drug to deaden the pain of not having enough B12!

    You need more B12. Or some serious investigations to find out what's going on if it's NOT B12. You do NOT need Gabapentin. You sound like you may be a candidate for an immunologist. If you are not I don't know who is. But please, it distresses me to think they are foisting you off with Gabapentin when you have such apparently clear neuropathic pain issues. You really do not have to put up with that. See a consultant, but insist on more injections in the meantime - especially as you feel yourself that the injections are 'running out' on you. Best of luck. X

You may also like...